The Diabetes Forum Support Community For Diabetics Online banner
1 - 4 of 4 Posts

·
Registered
Joined
·
59 Posts
Discussion Starter · #1 · (Edited)
I was on Metformin (2x500mg) twice a day and gliclazide (80mg) twice a day. My HA1 was always in the 5's until a couple of years ago when (ok - I got a bit complacent, I got married and my treadmill broke) it was 7.1. Got it down to 6.5 then 6.1 last time. Nurse at GP surgery took me off the glic and put me on Januvia which I took (whilst waiting for the pancreatitis to kick in - have a LONG history of that) - which it did in a very short time.
Went back to my GP who - ok took me off it - but then said I was only to take 40mg of glic a day. This caused my BS to rise so went back this week.
Apparently, the word from the Consultants at the hospitals is to avoid high doses of glic and other similar meds. I am now on 40mg twice a day along with the Met.
I have been diagnosed with D for over 11 years and have always prided myself on my BG levels but there have obviously been changes in my pancreas - particularly because of all the pancreatitis attacks over the years.
I can well understand the problems with glic and the wearing out of my beta cells etc but I am worried by this move. My fbs have gone up a bit to the mid 6's which I am trying to counter by adjusting my diet still further but there are limits beyond which I probably cannot go.(I do not do LC/HF as such but I do eat a low carb diet.)
If my BS goes up too much am I likely to end up on insulin because they won't prescribe the glic and I can't take the Januvia etc.
Am very annoyed by all this because - despite the potential side-effects - my levels of medication WERE working.
Sorry for the rant!!
 

·
Diabetic
Joined
·
2,680 Posts
The sulphonylurea (gliclazide) do prod the beta cells for higher levels of insulin & there is a danger of the beta cells wearing out earlier. On the other hand if insulin is given from external sources it would mean relief to your pancreas, especially since you mention pancreatitis, IMHO it would be a better option.

If you are low carbing without going HF, then your protein intake is higher than it should be. That again, is not advisable IMHO.
 

·
Registered
Joined
·
4,368 Posts
I do think many doctors are finally understanding what sulfyureas drugs do to your beta cells. Every oral med except metformin has significant side effects. The common thought is most Type 2 diabetes progresses after 10 years or so and you may need insulin to help. You shouldn't be afraid of insulin and it will allow your pancreas to rest. Most type 2's start with a long acting basal insulin like lantus or levemir.
 

·
Premium Member
Joined
·
9,422 Posts
If you look at meds and insulin as tools for controlling your BGs, then you'll want to use whatever it takes to get that control. If you need insulin, you need it.

I have read posts from several people who struggled for longer than they really needed to because they didn't want to use insulin (for whatever reason), and then reported that they wished they had done it sooner.
 
1 - 4 of 4 Posts
Top